Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Birmingham, AL

May 18, 2003Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 18, 2003, 8:52 AM CDT for Jefferson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 8:52 AM CDT (13:52 UTC)
Expired
May 18, 2003, 3:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 181352
FFWBHM
ALC073-182000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 300 PM CDT

* AT 835 AM CDT...EMERGENCY MANAGEMENT REPORTED A FLASH FLOOD NEAR   
FULTONDALE AS FIVE MILE CREEK WAS REPORTED AS RISING RAPIDLY AND 
FLOODING LOW LYING AREAS NEAR US HIGHWAY 31.

TWO TO FOUR INCHES OF RAIN FELL ACROSS THE AREA OVERNIGHT...MAKING 
THE GROUND SATURATED.  EXCESSIVE RUNOFF FROM ADDITIONAL HEAVY 
RAINFALL TODAY WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3346 8725 3329 8698 3362 8657 3382 8682

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:20 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 18, 7:20 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT SAT MAY 17 2003

HAVE UPDATED TO INCLUDE FFA ACROSS CENTRAL PORTIONS OF FORECAST
AREA.  RAINFALL HAS PERSISTED IN THE AREA...AND HAS NOT SHIFTED TO
THE EAST AND DECREASED AS EXPECTED.  WITH ADDITIONAL RAIN
CONTINUING TO DEVELOP AND SPREAD NORTHEAST FLASH FLOODING A DEFINITE
POSSIBILITY.  NORTHWEST SECTIONS REMAIN RAIN FREE AT THIS TIME...
BUT IF REDEVELOPMENT OCCURS THAT AREA NEXT SHIFT MAY NEED TO
EXTEND WATCH TO COVER NORTHWEST COUNTIES OF CWA.

.BHM...FLASH FLOOD WATCH TODAY ALZ017>021-023>028-030>036-039>041-
182300-
Hazardous weather outlook, May 18, 7:20 AM CDT, 1 hour 32 minutes before
ALZ011>015-017>050-181445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THE UPPER LEVEL LOW TO OUR WEST RESPONSIBLE FOR THE RAIN AND
THUNDERSTORMS OF THE LAST SEVERAL DAYS IS EXPECTED TO WEAKEN AS IT
GRADUALLY SLIDES TO THE CENTRAL GULF COAST.  HOWEVER...DUE TO THE
ABUNDANT MOISTURE...HEAT OF THE DAY...AND THE PROXIMITY OF THE UPPER
LEVEL LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE FORECAST AREA...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 59
CORRIDOR.

AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A BROAD CORRIDOR
OF COUNTIES EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST
AREA.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGHOUT THE
DAY...AND MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THIS CORRIDOR.
SOME LOCATIONS HAVE RECEIVED 3 TO 4 INCHES OF RAIN IN THE LAST 24
HOURS...AND ADDITIONAL RAIN CAN QUICKLY CAUSE FLOODING PROBLEMS.
OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN THIRD OF THE FORECAST AREA TODAY.  THE PRIMARY HAZARDS
FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:08 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 7:12 PM CDTSevere Thunderstorm WarningBMXGreene48 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
May 17, 8:11 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee34 min
May 17, 8:57 PM CDTSevere Thunderstorm WarningBMXMarengo28 min
May 17, 9:17 PM CDTFlash Flood WarningBMXMarengo6 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah62 min
May 17, 10:25 PM CDTSevere Thunderstorm WarningBMXCherokee35 min
May 17, 10:43 PM CDTFlash Flood WarningBMXCherokee, Etowah4 hr
May 17, 11:42 PM CDTSevere Thunderstorm WarningBMXDallas48 min
May 17, 11:55 PM CDTFlash Flood WarningBMXJefferson3 hr
May 18, 11:24 AM CDTFlash Flood WarningBMXCalhoun4 hr
May 18, 11:51 AM CDTSevere Thunderstorm WarningBMXChambers, Lee54 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningBMXChambers, Lee46 min
May 18, 12:25 PM CDTSevere Thunderstorm WarningBMXBarbour50 min
May 18, 12:57 PM CDTSevere Thunderstorm WarningBMXRussell33 min
May 18, 1:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell35 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.